Oklahoma, 2017

Wildfire in Oklahoma, December 30, 2017

December 30, 2017 · NWS OUN · 1 event in 1 county or zone

The Snake Creek and Hog Field fires burned approximately 179 acres and 349 acres respectively in Seminole county on the 30th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The Snake Creek and Hog Field fires burned approximately 179 acres and 349 acres respectively in Seminole county on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 30, 11:41 AM CST, 19 minutes earlier.

Area forecast discussion, Dec 30, 11:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1141 AM CST Sat Dec 30 2017

.AVIATION...30/18Z TAF Issuance...
IFR to MVFR ceilings will persist through most of the period.
Aerodromes in northern and northwestern Oklahoma have the best
chance at improving to VFR this afternoon and evening. For most,
light fog, reduced visibilities, along with -FZDZ, will continue
through the early quarter of the TAF period. North winds will
persist, remaining gusty through the mid to late afternoon,
relaxing slightly overnight before increasing again late in the
period.

Kurtz

&&

.PREV DISCUSSION... /issued 519 AM CST Sat Dec 30 2017/

..Updated Aviation Discussion...

AVIATION...
For the 12z TAFs:

A cold front has moved through the area. Low level saturation may
still be enough for light freezing drizzle or very light
snow/flurries early this morning, but improving conditions are
expected by midday/early afternoon. MVFR ceilings may persist at
several sites through the forecast period. The best chance of
clearing and a return to VFR conditions will be over northern
Oklahoma. Gusty north winds behind the front will subside some
later today before another cold surge and increase in
northeasterly winds occurs early tonight.

PREV DISCUSSION... /issued 314 AM CST Sat Dec 30 2017/

DISCUSSION...
Wintry precipitation this weekend and very cold temperatures main
concerns this forecast.

Cold front is expected to be through the area by sunrise this
morning, with very cold air overspreading the area in its wake.
There still appears to be a window, mainly this morning for some
light freezing drizzle or even very light snow across much of the
area. Will have to monitor this potential closely for any
potential hazard that may require possible advisory. Model
soundings would suggest however much of this precip, if it does
occur, would end by late this morning, with mainly a dry
afternoon.

As we go through the night tonight, another surge of cold air
moves south and with it we could see some light freezing drizzle
or light snow redevelop across portions of western, central and
southern Oklahoma into north Texas. This may linger into Sunday
morning across southern Oklahoma and north Texas in the form of
light snow or flurries.

Although some wintry precipitation is possible over the next 24
hrs or so, the biggest concern will be the cold. Temperatures will
struggle to climb out of the teens across a good portion of the
area on Sunday. In addition, with the secondary surge of CAA, the
winds will pick up on Sunday into Sunday night. This will create
wind chill values well below zero across the area. This is of
particular concern Sunday evening with the New Year's Eve
festivities. Wind chills at midnight will already be near or below
zero across the entire area, on there way down to -5 to -15
degrees below zero by Monday morning. Will likely need a Wind
Chill Advisory for this time frame. Not out of the question to see
a few locations across northern Oklahoma actual air temperature
drop below zero both Monday and Tuesday mornings.

Temperatures will remain well below freezing into Wednesday, with
perhaps a few hours of above freezing readings Wednesday
afternoon. Another shot of cold air will move into the area for
Thursday keeping the warming trend at bay until we get into the
weekend, when temperatures may rebound back to near seasonal
norms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  27  14  20   6 /  10  10   0   0
Hobart OK         27  14  23   5 /  10  10   0   0
Wichita Falls TX  33  21  27  11 /  10  10  10   0
Gage OK           24   8  18   0 /  10  10   0   0
Ponca City OK     23   8  17   1 /  10   0   0   0
Durant OK         37  25  28  14 /  10  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until noon CST today for OKZ024-025-
     027>030-039>042-046.

TX...None.
&&

04/06/04
Hazardous weather outlook, Dec 30, 11:36 AM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1136 AM CST Sat Dec 30 2017

OKZ004>048-050>052-TXZ083>090-311115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1136 AM CST Sat Dec 30 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Winter weather...
Areas of light freezing drizzle and light snow will be possible,
especially this evening and overnight. Southern Oklahoma and
western north Texas will have a better chance of experiencing
light freezing drizzle which can create hazardous driving
conditions, especially bridges and overpasses.

.Cold...
A combination of cold temperatures and breezy north winds will
keep wind chills in the single digit and teens. Wind chill
readings will be at or just below freezing across northern
Oklahoma tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Winter Weather...
There will be a chance of light snow Sunday morning across southern
Oklahoma into north Texas. No accumulations are expected, however
the snow could result in a few slick spots on area roadways,
especially bridges and overpasses.

.Cold...
Cold temperatures and very low wind chills are expected this
weekend into early next week. Wind chills will drop to about 5 to
15 degrees below zero late Sunday night through Monday morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Seminole

When
December 30, 12:00 PM CST to 9:00 PM CST
Where
Seminole forecast zone
Reported by
Park/Forest Service
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730532.